Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 99, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Aug 12, 2013, 3:09 PM CDT for Cape Girardeau County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2013, 3:09 PM CDT (20:09 UTC)
- Expired
- Aug 12, 2013, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2178 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:41 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 12, 2:41 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 241 PM CDT Mon Aug 12 2013 .SHORT TERM...(This Evening through Tuesday Night) ISSUED AT 1250 PM CDT MON AUG 12 2013 It looks like the blended model approach is too slow. It lingers pops well after fropa into/thru Tuesday. We went with the HRRR and Nam's more meso type solutions, which had higher resolution and initiated well. It has higher pops but departs them more quickly with fropa and with the aforementioned finer resolution. It models the initial environment well, so we at least are hoping for a nice 0-6 hr init with a transition toward the Nam in the overall pop modeling thru Tuesday. Alot will be told here with how the remainder of the pm/into the early evening goes. Should see fairly active/high concentration convection to continue breaking out in moist/unstable air ahead of incoming front/energy this pm- evening...to sweep southward with time/with perhaps additional development along main front as well as outflow boundaries thru the overnight hours. Meso models take the front thru tonight and start to usher in the drier air at the lower levels late tonight- early tmrw, which should preclude pop mention. We'll watch closely and also see about collab as to whether to remove pop altogetheror leave lingering Tuesday pop. Certainly by Tue evening-overnight all models are in agreement that the drier dew points are working thru the column and we poise for the nice pleasant cooler/drier air to take root from mid week on. .LONG TERM /Wednesday through Monday/... ISSUED AT 215 PM CDT MON AUG 12 2013 Unusually high amplitude flow pattern for the middle of August will continue...with a large ridge in the west and a deep trough in the Mississippi and Ohio Valley regions. The trough is forecast to weaken late in the period /Monday/...which will result in some semblance of a typical August pattern. As far as the daily details... An unseasonably strong /1023 mb/ surface high will progress slowly east across the Great Lakes and upper Midwest Wednesday through Thursday. This high will funnel a cool and dry air mass southward...with 850 mb temps ranging from 10 to 12 for much of the period. These 850 mb temps support highs only in the upper 70s with full sun. Overnight lows will be in the lower to mid 50s. Generally followed the cooler NAM mos for low temps...though the difference between NAM and GFS mos is negligible in some places. It should be noted that 850 mb temp anomalies Wed/Thu will be 2 to 3 standard deviations below normal. The air mass will also be very dry. Model soundings suggest nothing more than a few pancake cumulus clouds each afternoon. On Friday and Friday night...an inverted surface trough will retrograde westward across the Tennessee Valley as a 500 mb shortwave digs southeast into the Mississippi Valley. It will take a while for the atmosphere to moisten up...so only the far southeast counties /KHOP area/ nearest the surface trough are at risk of any precip. Saturday through Sunday...the upper trough will be nearly overhead. Some guidance indicates the trough will close off into an upper low over our region. At low levels...the inverted trough will take up residence near or just south of our region. Dew point pooling along the surface trough will bring dew points up through the 60s. Precip water values are forecast to climb steadily to between 1.5 and 2 inches by Sunday /GFS model/. The models are considerably more unstable than they were yesterday...so will add mention of thunder for the weekend. Pops will be in the chance category in most areas for Sunday. Most of the precip should be diurnally driven convection. On Monday...the upper trough is forecast to weaken and/or lift northeast. The surface trough will dissipate...leaving only a weakly cyclonic east to southeast flow. Precip chances will begin to diminish from the west. Temps and humidity will gradually approach climo. && .AVIATION... ISSUED AT 1250 PM CDT MON AUG 12 2013 MVFR cigs are prevalent as daytime heating bases in the 1500-2500 ft agl range abound. Above these decks when they temporarily scatter is low VFR cigs in the 3500-4000 feet range with layered higher based clouds still. Active diurnal convection will affect KEVV/KOWB first, but all sites will develop showers/storms this evening as front sags south. This will continue thru the overnight hours with MVFR conditions prevailing and a small chance of IFR cigs/vsbys in a thunderstorm. By the planning period tomorrow morning, fropa should occur and skies should be diminishing in clouds as a return to VFR conditions is anticipated. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && Short term/aviation...DH Long term...MY
Hazardous weather outlook, Aug 12, 4:38 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 438 AM CDT MON AUG 12 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 438 AM CDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TODAY. LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING, WILL THE PRIMARY HAZARD AT THIS TIME. THE BEST CHANCE FOR STRONG STORMS WILL LIKELY RESIDE OVER SOUTHEAST MISSOURI INTO THIS AFTERNOON, WITH A FEW STORMS CAPABLE OF PRODUCING MARGINAL HAIL AND ISOLATED WIND GUSTS GREATER THAN 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE SOUTHERN HALF OF THE OUTLOOK AREA ON TUESDAY. A FEW STRONG STORMS MAY BE POSSIBLE OVER WEST KENTUCKY INTO THE AFTERNOON, WITH LOCALLY HEAVY RAIN, MARGINAL HAIL, AND ISOLATED WIND GUSTS GREATER THAN 40 MPH THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER, ANY REPORTS OF HEAVY RAIN AND FLOODING CONCERNS, AS WELL AS THE OCCURRENCE OF HAIL OR GUSTY WINDS IS APPRECIATED. SMITH
In the hours before
Special weather statement, Aug 12, 3:03 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 303 PM CDT MON AUG 12 2013 ILZ084-088-092-MOZ076-086-087-100-109>111-122100- ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-JACKSON IL-PERRY MO-SCOTT MO-STODDARD MO-UNION IL-WAYNE MO- 303 PM CDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALEXANDER...WESTERN UNION AND SOUTHERN JACKSON COUNTIES IN SOUTHERN ILLINOIS...AND EASTERN WAYNE...STODDARD...SCOTT...PERRY...CAPE GIRARDEAU...BUTLER AND BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 400 PM CDT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 6 MILES EAST OF DAISY...OR 11 MILES NORTH OF JACKSON...MOVING EAST AT 40 MPH. OTHER STRONG STORMS WERE NEAR ADVANCE AND POPLAR BLUFF...ALSO MOVING EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AN ISOLATED PULSE STORM MAY PRODUCE A HIGHER GUSTS OR HAIL UP TO THE SIZE OF DIMES...AS HAPPENED NEAR ADVANCE AT 300 PM. LOCATIONS THAT MAY BE IMPACTED INCLUDE... BENTON...CAPE GIRARDEAU...SCOTT CITY...TRAIL OF TEARS STATE PARK... MURPHYSBORO...MORLEY...HAY-WOOD CITY...ALTENBURG...KELSO...GRAND TOWER...WARE...CEDAR LAKE AREA...POCAHONTAS...FROHNA...LAMBERT... BLODGETT...GORHAM...EAST CAPE GIRARDEAU...THEBES AND COMMERCE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:21 AM CDT | Areal Flood Advisory | PAH | White | 114 min |
| Aug 12, 3:21 PM CDT | Severe Thunderstorm Warning | PAH | Union | 24 min |
| Aug 12, 5:55 AM CDT | Areal Flood Advisory | PAH | New Madrid | 110 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.